How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Uzair Your Own Question
Dr Uzair
Dr Uzair, Doctor
Category: Cardiology
Satisfied Customers: 7114
Experience:  MBBS, FCPS (R) General Surgery. Years of experience in Emergency Medicine.
27273415
Type Your Cardiology Question Here...
Dr Uzair is online now
A new question is answered every 9 seconds

I take 120 mg of diltiazam. Once per day. My heart rate runs

Customer Question

I take 120 mg of diltiazam. Once per day. My heart rate runs 60-64 sitting in chair. My concern is it goes lower when I sleep. What woukd be considered too low. I take this for tachycardia I was having and blood pressure. Blood pressure is good.
Submitted: 1 month ago.
Category: Cardiology
Expert:  Dr Uzair replied 1 month ago.

Hello, my name is***** and I shall be assisting you today. I'm reviewing your query & will get back to you shortly. Thank you for your patience.

Expert:  Dr Uzair replied 1 month ago.

Your heart rate might go down by 5 to 10 beats while sleeping but it is not considered abnormal unless and untill it is very low and is associated with symptoms. Anything above 50 is well tolerated at your age group.

I shall appreciate if you could leave a positive rating for the service by clicking on the stars on the top of the screen.

Best wishes.

Customer: replied 1 month ago.
Does this medicine tend to stay consistent after being on for 3 months or could all of a sudden your heart rate just drop or even cause cardiac arrest?
Expert:  Dr Uzair replied 1 month ago.

No, if taken in the dose recommended by your physician this will not cause a sudden decrease in heart rate nor a cardiac arrest. The medication tends to stabilize over time and the body adjusts itself to the dose so the farther you are taking the medication, the safer it becomes.

Hope this helps.

Please do leave a positive rating for the service by clicking on the stars on top of the screen.

Best wishes.

Expert:  Dr Uzair replied 1 month ago.

Please let me know if you have followup questions.

Customer: replied 1 month ago.
that is good to hear. I don't plan to stay on this forever. I am in the process of losing weight and hope to come off one of my bp meds in the future. The only thing is I deal with sinus tachycardia which was getting to the point that I was having more episodes of this condition and it just was wiping me out dealing with it. So here is my question: Let's just say my dr says it is okay to try and go off this medication. I am on the 120 mg capsule time released. There would be no way to taper this drug as I can see. At one time I took Altenolol 25 mg and when I stopped it, I had a few rough days with flu symptoms and tachycardia and then I was okay. So is this drug similar to a betablocker in which you have to taper down and will this just shock my body somehow going off of this if my heart has gotten use to it after a long period?
Expert:  Dr Uzair replied 1 month ago.

Yes, you need to taper it off slowly after your doctors permission as sudden withdrawal can cause worst outcome since your heart is used to the medication. Your doctor will switch to different strength and dose while tapering off.

Please do not forget to leave a positive rating for the service by clicking on the stars on top of the screen.

Best wishes.

Customer: replied 1 month ago.
I am on the lowest dose for the extended release and it is in capsule form, so how is this done?
Expert:  Dr Uzair replied 1 month ago.

Thanks for the reply.

He can increase the interval of dosing like if you take once a day it can be switched to one on alternate days. Doctor will do that according to your body response.

Please do not forget to leave a positive rating for the service by clicking on the stars on top of the screen.

Best wishes.

Customer: replied 1 month ago.
Would it be ok to add Hydrochlorathiazide during this time? I take Losartan now. Normally I need 2 bp meds as Losartan doesn't seem to do much on its own.
Expert:  Dr Uzair replied 1 month ago.

Thanks for the reply.

Yes hydrocholrathiazide can be added after complete examination and assessment by a doctor.

Please do not forget to leave a positive rating for the service by clicking on the stars on top of the screen.

Best wishes.

Customer: replied 1 month ago.
I may need to do some procedures in the future that may require conscious sedation. I am overly sensitive to medication as it is and am concerned about Diltiazem interacting with Versed and Fentanyl even at smaller doses. What do people do in my situation when having any procedures done. I am sure there are lots of others that go through this. It just seems once you start taking these medications, you are almost stuck taking them, as it can cause issues going off. I wish I would have known this, I probably would have chosen not to go on in the first place. The tachycardia I was having wasn't a serious type. I was diagnosed with Sinus. They put me on it because it was lasting 15 hours at a time and It was challenging getting through this. I was having episodes for about 3 weeks 3 days per week. A few times I went to ER. Heart rate was about 112-130. Not sure the benefits in my situation outweigh the risk.

Related Cardiology Questions